Rebound-withdrawal headache (medication overuse headache).Curr Treat Options Neurol 2006; 8(1):11-9CT
Rebound-withdrawal headache (medication overuse headache) is a problem that affects 1% of the population or perhaps more. Work from many countries has shown this to be a worldwide problem. It appears that the rebound-withdrawal headache often occurs on the background of pre-existing migraine or tension headache and may assume the phenotype of chronic migraine or chronic tension-type headache. The key feature of this entity is that the patient initially uses a symptomatic treatment for headache with good result. Use of this medication may increase over time, but as the use increases to more than 10 to 15 days per month, headache frequency may also increase, reaching a point where metabolic processing of the medication and removal from the system triggers another headache. The patient then finds that as use of the medication increases, the frequency and intensity of the headaches also increases, and the overall headache worsens. Once this pattern is established, therapy requires removal of the medication in order for the rebounding process to be terminated. Preventative antimigraine medications will not work in the presence of the rebound phenomenon. Once the rebound-withdrawal headache is established, it is difficult to treat. After withdrawal of the medication, there is often a high relapse rate of using the medication again with redevelopment of the rebound-withdrawal headache. Even in patients who do not relapse to drug use, headache usually remains a major problem. Recognition and treatment of rebound headache are key factors in management of these patients. Perhaps more important in regard to this entity is recognizing its existence and preventing patients from entering a pattern of rebound withdrawal, which can be achieved by early attention to their use of analgesic narcotic or migraine-abortive medications. Overall, it is likely that this will continue to be an increasing worldwide problem in managing patients with headache.